The FDA has something it wants you to know before you reach for painkillers again. Be careful how you use them. There are serious health risks.
"We think with increasing use, we're seeing more adverse events across the board," said Dr. Steven Galson of the FDA.
Two hundred million Americans take acetaminophen every year and its misuse is the number one cause of liver failure in this country, so the FDA wants packaging for painkillers to carry new, more visible warning labels.
On acetaminophen: a warning about liver damage if you take more than the recommended dose or if it's consumed with three or more alcoholic drinks a day.
For anti-inflammatory: new, bolder labels that would warn that stomach bleeding or kidney damage is possible even with the correct dose, a risk that's higher for those over 60 or who consume three or more alcoholic drinks a day.
And the FDA does not just want label changes on the brand name drugs consumers typically associate with painkillers, like Tylenol, Advil, Motrin, and Aleve, but also on drugs that include them. It says mixing drugs, like acetaminophen, can lead to an overdose without even knowing it.
"If there is the same ingredient in something for cold, something for sleep, and something for pain, in fact, they may all have acetaminophen. That's how patients get into trouble," said Dr. Jerry Avorn of Harvard Medical School.
The maker of Tylenol says it has already changed its label, but will continue to work with the FDA. It could take a year or two for these new, bolder labels to show up on drug products.
Viewers with disabilities can get assistance accessing this station's FCC Public Inspection File by contacting the station with the information listed below. Questions or concerns relating to the accessibility of the FCC's online public file system should be directed to the FCC at 888-225-5322, 888-835-5322 (TTY), or firstname.lastname@example.org.